Alert archive / Hawaii / Gale Warnings in 2018
Gale Warning 5, NWS Honolulu, HI
NWS Honolulu, HI issued this gale warning at Dec 9, 2018, 3:46 PM HST. It was in force for 60 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 9, 2018, 3:46 PM HST (01:46 UTC)
- Expired
- Dec 12, 2018, 3:34 AM HST
- In force
- 60 hr
- Issued by
- NWS Honolulu, HI
The text
As transmitted.
300 WHHW70 PHFO 100146 MWWHFO URGENT - MARINE WEATHER MESSAGE National Weather Service Honolulu HI 346 PM HST Sun Dec 9 2018 PHZ121-101500- /O.UPG.PHFO.SC.Y.0044.000000T0000Z-181212T1600Z/ /O.NEW.PHFO.GL.W.0005.181210T0146Z-181211T1600Z/ Alenuihaha Channel- 346 PM HST Sun Dec 9 2018 ...GALE WARNING IN EFFECT UNTIL 6 AM HST TUESDAY... The National Weather Service in Honolulu has issued a Gale Warning, which is in effect until 6 AM HST Tuesday. The Small Craft Advisory is no longer in effect. * Winds and Seas...East winds 25 to 35 kt. Seas 8 to 13 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ PHZ110>120-122>124-101500- /O.CON.PHFO.SC.Y.0044.000000T0000Z-181212T1600Z/ Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters- Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters- Kaiwi Channel-Maui County Windward Waters- Maui County Leeward Waters-Maalaea Bay-Pailolo Channel- Big Island Windward Waters-Big Island Leeward Waters- Big Island Southeast Waters- 346 PM HST Sun Dec 9 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY... * Winds and Seas...East winds 20 to 30 kt. Seas 10 to 15 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 25 to 33 knots and/or seas 10 feet or greater are expected to produce conditions hazardous to small craft. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$ Kino
5 follow-up statements
687 WHHW70 PHFO 101339 MWWHFO URGENT - MARINE WEATHER MESSAGE National Weather Service Honolulu HI 339 AM HST Mon Dec 10 2018 PHZ121-110400- /O.EXT.PHFO.GL.W.0005.000000T0000Z-181212T0400Z/ Alenuihaha Channel- 339 AM HST Mon Dec 10 2018 ...GALE WARNING NOW IN EFFECT UNTIL 6 PM HST TUESDAY... * Winds and Seas...East winds 30 to 35 kt. Seas 8 to 12 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ PHZ110>120-122>124-110400- /O.CON.PHFO.SC.Y.0044.000000T0000Z-181212T1600Z/ Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters- Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters- Kaiwi Channel-Maui County Windward Waters- Maui County Leeward Waters-Maalaea Bay-Pailolo Channel- Big Island Windward Waters-Big Island Leeward Waters- Big Island Southeast Waters- 339 AM HST Mon Dec 10 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY... * Winds and Seas...East winds 20 to 30 kt. Seas 8 to 14 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 25 to 33 knots and/or seas 10 feet or greater are expected to produce conditions hazardous to small craft. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$
172 WHHW70 PHFO 110144 MWWHFO URGENT - MARINE WEATHER MESSAGE National Weather Service Honolulu HI 344 PM HST Mon Dec 10 2018 PHZ121-111445- /O.CON.PHFO.GL.W.0005.000000T0000Z-181212T0400Z/ Alenuihaha Channel- 344 PM HST Mon Dec 10 2018 ...GALE WARNING REMAINS IN EFFECT UNTIL 6 PM HST TUESDAY... * Winds and Seas...East winds 30 to 35 kt. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ PHZ110>120-122>124-111445- /O.CON.PHFO.SC.Y.0044.000000T0000Z-181212T1600Z/ Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters- Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters- Kaiwi Channel-Maui County Windward Waters- Maui County Leeward Waters-Maalaea Bay-Pailolo Channel- Big Island Windward Waters-Big Island Leeward Waters- Big Island Southeast Waters- 344 PM HST Mon Dec 10 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY... * Winds and Seas...East winds 20 to 30 kt. Seas 7 to 12 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 25 to 33 knots and/or seas 10 feet or greater are expected to produce conditions hazardous to small craft. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$
535 WHHW70 PHFO 111322 MWWHFO URGENT - MARINE WEATHER MESSAGE National Weather Service Honolulu HI 322 AM HST Tue Dec 11 2018 PHZ119-120-120400- /O.UPG.PHFO.SC.Y.0044.000000T0000Z-181212T1600Z/ /O.EXB.PHFO.GL.W.0005.000000T0000Z-181212T1600Z/ Maalaea Bay-Pailolo Channel- 322 AM HST Tue Dec 11 2018 ...GALE WARNING IN EFFECT UNTIL 6 AM HST WEDNESDAY... The National Weather Service in Honolulu has issued a Gale Warning, which is in effect until 6 AM HST Wednesday. The Small Craft Advisory is no longer in effect. * Winds and Seas...East winds 30 to 35 kt, except north winds in Maalaea Bay. Seas 7 to 11 feet, except 3 to 5 feet in Maalaea Bay. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ PHZ121-120400- /O.EXT.PHFO.GL.W.0005.000000T0000Z-181212T1600Z/ Alenuihaha Channel- 322 AM HST Tue Dec 11 2018 ...GALE WARNING NOW IN EFFECT UNTIL 6 AM HST WEDNESDAY... * Winds and Seas...East winds 30 to 35 kt. Seas 9 to 13 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ PHZ110>118-122>124-120400- /O.EXT.PHFO.SC.Y.0044.000000T0000Z-181215T0400Z/ Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters- Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters- Kaiwi Channel-Maui County Windward Waters- Maui County Leeward Waters-Big Island Windward Waters- Big Island Leeward Waters-Big Island Southeast Waters- 322 AM HST Tue Dec 11 2018 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM HST FRIDAY... * Winds and Seas...East winds 20 to 30 kt. Seas 8 to 14 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 25 to 33 knots and/or seas 10 feet or greater are expected to produce conditions hazardous to small craft. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$
202 WHHW70 PHFO 120142 MWWHFO URGENT - MARINE WEATHER MESSAGE National Weather Service Honolulu HI 342 PM HST Tue Dec 11 2018 PHZ119>121-121445- /O.CON.PHFO.GL.W.0005.000000T0000Z-181212T1600Z/ Maalaea Bay-Pailolo Channel-Alenuihaha Channel- 342 PM HST Tue Dec 11 2018 ...GALE WARNING REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY... * Winds and Seas...East winds 25 to 35 kt with gusts up to 45 kt. Seas 7 to 12 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ PHZ110>118-122>124-121445- /O.CON.PHFO.SC.Y.0044.000000T0000Z-181215T0400Z/ Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters- Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters- Kaiwi Channel-Maui County Windward Waters- Maui County Leeward Waters-Big Island Windward Waters- Big Island Leeward Waters-Big Island Southeast Waters- 342 PM HST Tue Dec 11 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY... * Winds and Seas...East winds 15 to 25 kt with gusts up to 35 kt. Seas 7 to 12 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 25 to 33 knots and/or seas 10 feet or greater are expected to produce conditions hazardous to small craft. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$ Burke
128 WHHW70 PHFO 121334 MWWHFO URGENT - MARINE WEATHER MESSAGE National Weather Service Honolulu HI 334 AM HST Wed Dec 12 2018 PHZ119>121-130400- /O.CAN.PHFO.GL.W.0005.000000T0000Z-181212T1600Z/ /O.EXA.PHFO.SC.Y.0044.000000T0000Z-181215T0400Z/ Maalaea Bay-Pailolo Channel-Alenuihaha Channel- 334 AM HST Wed Dec 12 2018 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM HST FRIDAY... ...GALE WARNING IS CANCELLED... The National Weather Service in Honolulu has issued a Small Craft Advisory, which is in effect until 6 PM HST Friday. The Gale Warning has been cancelled. * Winds and Seas...East winds 25 to 30 kt, except north winds 25 to 30 kt in Maalaea Bay. Seas 7 to 12 feet, except 2 to 4 feet in Maalaea Bay. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 25 to 33 knots and/or seas 10 feet or greater are expected to produce conditions hazardous to small craft. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$ PHZ110>118-122>124-130400- /O.CON.PHFO.SC.Y.0044.000000T0000Z-181215T0400Z/ Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters- Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters- Kaiwi Channel-Maui County Windward Waters- Maui County Leeward Waters-Big Island Windward Waters- Big Island Leeward Waters-Big Island Southeast Waters- 334 AM HST Wed Dec 12 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY... * Winds and Seas...East winds 20 to 30 kt. Seas 8 to 13 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 25 to 33 knots and/or seas 10 feet or greater are expected to produce conditions hazardous to small craft. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this gale warning went out at Dec 9, 10:04 AM HST, 5 hours 42 minutes earlier.
Area forecast discussion, Dec 9, 10:04 AM HST, 5 hours 42 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 1004 AM HST Sun Dec 9 2018 .SYNOPSIS... Breezy trade winds will prevail through the week. Showers will mainly be focused over windward and mountain areas, with some reaching the lee areas of the smaller islands at times. && .DISCUSSION... Water vapor imagery shows an upper level high northwest of the state and a trough to the east, with the tail end of the trough extending back toward the Big Island. At the surface large high pressure is located northwest of the state. The trailing end of the old front that moved through the state has weakened, leaving a showery cloud band near the Big Island. 12z soundings show a strong inversion around 6kft at Lihue and a weaker inversion around 10kft at Hilo. Early morning MIMIC total precipitable water imagery shows values around 1.0-1.1 inches across much of the area, with pockets of drir air embedded within the moisture bands. Overnight rainfall has been greatest across windward sections of Maui and the Big Island with showers associated with a lingering cloud band. A new moisture band embedded in the trades has also reached Kauai, enhancing showers there. Not much change is expected for today. Breezy trade winds will focus showers across windward section. A strong pressure gradient is in place across the island. As the high passes to our north, winds may even bump up a notch on Monday. So far today we have received a few reports of sustained winds 30 mph or greater (at the Lanai and Kohala airports), indicating that the existing wind advisory for portions of Maui and Hawaii Counties is on track. This advisory will likely need to be extended through Monday as similar if not stronger conditions are expected. The remnant moisture band near the Big Island will thin out by Monday, while the band near Kauai drifts toward Oahu. Beyond Monday we get into a regular trade wind pattern with areas of moisture embedded in the low-level flow. A front passing by well north of the state on Wednesday will cause wind speeds to diminish slightly, as the subtropical high is pushed farther east. However a new high builds in right behind the front, tightening the gradient across the islands and bringing us back to breezier conditions for Thursday/Friday. The trade winds will focus most rainfall across windward sections. However, the strength of the winds will spread some showers to leeward areas as well. && .AVIATION... There is a cloud band between Maui and the Big Island draped over the Alenuihaha Channel. This will cause the windward side of Maui and the Big Island to experience MVFR conditions through this afternoon into tonight. As a result, AIRMET Sierra is in effect for mountain obscuration for Maui and the Big Island and is expected to stay in effect until the band dissipates and/or pushes south probably early on Sunday. All other islands can expect passing MVFR conditions in windward mauka areas. Moderate to strong winds will stay in place for the next few days until the high northwest of the state passes to the east. Until that happens expect low-level turbulence across the state south through west of the mountains on each island. AIRMET Tango is currently in place for low-level turbulence below 8,000ft. AIRMET Tango also addresses strong surface winds greater than 30kts. && .MARINE... High pressure north of the state will maintain strong trade winds through the week. A slight increase in trade winds is expected on Monday as the high strengthens and gradually shifts to the east. With the overnight ASCAT pass already showing 30 knot winds around the Big Island, a Gale Warning is certainly possible for the typical windy areas around the Big Island Monday. Meanwhile, a Small Craft Advisory (SCA) is in effect for all Hawaiian waters due to strong tradewinds and combined seas over 10 feet. As the high gradually shifts east over the next few days, a new high will build over the state from the northwest Wednesday into Thursday. Surf and combined seas will be on the increase today, as a new large NNW swell peaks today along most N and W facing shores, and strong trade winds drive surf up along E facing shores. A High Surf Warning is posted for exposed north and west facing shores, with a High Surf Advisory (HSA) posted for the west facing shores of Oahu, where greater swell shadowing is expected. A HSA is also posted for E facing shores of most islands due to strong trades driving an increase in short-period wind waves, with surf expected to remain elevated for most of the week. Lastly, a Marine Weather Statement (MWS) highlights the potential for harbor surges due to the NNW swell, especially in Hilo and Kahului harbors. Today's large NNW swell will gradually diminish Monday, with another long-period NW swell arriving Tuesday expected to produce advisory-level surf along exposed N and W facing shores on Wednesday. A moderate-sized NW swell is possible toward the end of the week. With a prolonged period of elevated trade winds expected, the HSA for E facing shores is likely to continue through the week. See the Collaborative Surf Discussion (SRDHFO) for details on the sources of the swells that are expected to affect the islands. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Warning until 6 AM HST Monday for Niihau-Kauai Windward-Kauai Leeward-Oahu North Shore-Oahu Koolau-Olomana- Molokai-Maui Windward West-Maui Central Valley-Windward Haleakala-Big Island North and East. High Surf Advisory until 6 AM HST Monday for Waianae Coast-South Big Island. Wind Advisory until 6 PM HST this evening for Lanai-Kahoolawe- Maui Central Valley-South Big Island-Big Island North and East- Kohala. Small Craft Advisory until 6 AM HST Wednesday for all Hawaiian waters- && DISCUSSION...Bravender AVIATION...Chevalier MARINE...Kino
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.